Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 77, NWS Topeka, KS

May 12, 2005Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2005, 6:25 PM CDT for Douglas County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 6:25 PM CDT (23:25 UTC)
Expired
May 12, 2005, 7:15 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Douglas County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 122325
SVRTOP
KSC045-130015-
/O.NEW.KTOP.SV.W.0077.050512T2325Z-050513T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 16 MILES WEST OF
  CLINTON...OR ABOUT 14 MILES SOUTH OF TOPEKA...MOVING EAST AT 50
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLINTON...
  CLINTON LAKE...
  LAWRENCE...
  EUDORA...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3896 9518 3897 9512 3896 9510 3897 9506
      3882 9506 3881 9507 3874 9549 3897 9549
      3903 9527 3903 9519

$$
4 follow-up statements
000 
WWUS53 KTOP 122334
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT THU MAY 12 2005

KSC045-130015-
/O.CON.KTOP.SV.W.0077.000000T0000Z-050513T0015Z/
DOUGLAS-
633 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
DOUGLAS COUNTY...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5 MILES WEST OF
CLINTON...OR ABOUT 14 MILES SOUTHEAST OF TOPEKA...MOVING EAST AT 60
MPH.

WINDS OF 60 TO 70 MPH WERE REPORTED IN NORTHEAST OSAGE COUNTY AT 630 
PM.  TREES WERE REPORTED DOWN IN MONTARA IN SOUTHERN SHAWNEE COUNTY 
AT 627 PM.

LOCATIONS IMPACTED INCLUDE...
LECOMPTON...LAWRENCE AND EUDORA.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3896 9518 3897 9512 3896 9510 3897 9506
      3882 9506 3881 9507 3874 9549 3906 9550
      3903 9527 3903 9519

$$
000 
WWUS53 KTOP 122343
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT THU MAY 12 2005

KSC045-130015-
/O.CON.KTOP.SV.W.0077.000000T0000Z-050513T0015Z/
DOUGLAS-
642 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
DOUGLAS COUNTY...

AT 640 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING WINDS OF 70 MPH ON THE WEST SIDE OF 
LAWRENCE.  THIS STORM WAS MOVING INTO LAWRENCE AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE AND EUDORA.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3896 9518 3897 9512 3896 9510 3897 9506
      3882 9506 3881 9507 3874 9549 3906 9550
      3903 9527 3903 9519

$$
000 
WWUS53 KTOP 122357
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT THU MAY 12 2005

KSC045-130015-
/O.CON.KTOP.SV.W.0077.000000T0000Z-050513T0015Z/
DOUGLAS-
657 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
DOUGLAS COUNTY...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF
LAWRENCE...MOVING EAST AT 50 MPH.

EUDORA IS IN THE PATH OF THIS STORM.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3896 9518 3897 9512 3896 9510 3897 9506
      3882 9506 3881 9507 3878 9544 3906 9543
      3903 9527 3903 9519

$$
000 
WWUS53 KTOP 130015
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT THU MAY 12 2005

KSC045-130025-
/O.EXP.KTOP.SV.W.0077.000000T0000Z-050513T0015Z/
DOUGLAS-
715 PM CDT THU MAY 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY EXPIRED AT 715
PM CDT...

AT 715 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
STRONGEST STORMS HAD MOVED OUT OF DOUGLAS COUNTY...THUS THE WARNING 
HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE 
FROM OTHER THUNDERSTORMS MOVING EAST AT 30 MPH ACROSS DOUGLAS COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3896 9518 3897 9512 3896 9510 3897 9506
      3882 9506 3881 9507 3878 9544 3906 9543
      3903 9527 3903 9519

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 12, 3:15 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT THU MAY 12 2005

.DISCUSSION...
ALL OF WEATHER AND CONCERNS CENTERED IN NEXT 30 HOURS. MAIN CONCERN
OVERNIGHT AND FRIDAY FORENOON IS CONVECTIVE SEVERE WX AND/OR
FLOODING. FLOOD WATCH WELL ADVERTISED SINCE EARLY TODAY...AND WILL
NOT CHANGE ONE THING ABOUT IT NOW.

WITH SHEAR IN PLACE ALG FRONTAL BOUNDARY TNGT...APPEARS NUMEROUS
HAIL REPORTS WILL OCCUR. SOME EARLY THREAT FOR TORNADIC SUPERCELLS
NORTHEAST PORTIONS OF THE AREA...SHOULD DIMINISH QUICKLY THIS
EVENING AS MCS BECOMES DOMINANT FEATURE FOR THE AREA. THIS MCS
SHOULD BRING THE OVERNIGHT THREAT FOR FLOODING MUCH OF THE AREA.
PRECIPITABLE WATER VALUES IN OPTIMUM 150-175% OF NORMAL VALUES WITH
CELLS EXPECTED TO TRAIN OVER THE SAME AREA FOR SVRL HOURS OVERNIGHT.
IN SPITE OF THE FACT SOME AREAS ARE VERY DRY...THIS SCENARIO LIKELY
TO OVERCOME PRECURSOR DRY CONDITIONS WITH EXTENDED PERIODS OF
RAIN/THUNDER. WOULD LIKE TO FOLLOW 12Z NAM FOR THE MOST PART...WITH
MCS TNGT WORKING OVER THE ATMOSPHERE FAIRLY WELL. NEXT ROUND OF
THUNDERSTORMS TMRW EVENING LIKELY JUST SOUTHEAST OF CWA WITH
LINGERING SHOWERS TO THE NORTH. HAVE CUT BACK ON NORTHERN EXTENT OF
THESE SHOWERS THROUGH THE DAY AND TMRW EVENING AS STG SUBSIDENCE
QUICKLY ENTERS AREA TMRW EVENING FROM THE NORTHWEST. WOULD SUSPECT
MOST OF AREA TO BE CLEAR BY OR SHORTLY AFT MIDNIGHT TMRW NIGHT.
PRETTY UNEVENTFUL AFTER THAT WITH A GRADUAL WARMUP AFTER THE WEEKEND
TO ABV NORMAL TEMPERATURES BY WEDNESDAY THEN PERSISTENCE INTO
THURSDAY. WOULD SUSPECT DRY WEATHER AS WELL WITH ANY CHC FOR PCPN
PROBABLY CONFINED TO THE AREA WEST OF OUR CWA IN WEAK UPSLOPE
SUNDAY/MONDAY. WAA CHANCE FOR PCPN EXISTS MON-TUE TIME FRAME BUT CHANCES
ARE SOMEWHAT REMOTE AS THIS TIME...AND HAVE OPTED TO KEEP IT DRY FOR
NOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL COUNTIES TONIGHT.
Hazardous weather outlook, May 12, 3:58 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU MAY 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
358 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE WIDESPREAD OVER ALL THE AREA TONIGHT. SOME OF
THE THUNDERSTORMS SHOULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.
A TORNADO OR TWO COULD NOT BE RULED OUT EARLY THIS EVENING ESPECIALLY
OVER THE NORTHEAST CORNER OF THE STATE. ALSO...SOME OF
THE STRONGER THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL AND
POSSIBLY FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME
OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO POSSIBLE HEAVY RAINFALL
AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS SHOULD BE GRADUALLY DECREASING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 12, 4:28 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             6 NW SABETHA            39.96N 95.88W
05/12/2005  1.00 INCH        NEMAHA             KS   TRAINED SPOTTER

&&

SMB
Local storm report, May 12, 4:46 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      1 N CENTRALIA           39.74N 96.13W
05/12/2005                   NEMAHA             KS   COUNTY OFFICIAL

            COUNTY OFFICIAL REPORTED WATER RUNNING ACROSS HWY 187

&&

SMB
Local storm report, May 12, 5:03 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      2 E SENECA              39.83N 96.03W
05/12/2005                   NEMAHA             KS   LAW ENFORCEMENT

            WATER FLOWING OVER HWY 36 AND RURAL CTY ROADS

&&

SMB
Local storm report, May 12, 5:25 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     FLASH FLOOD      2 W AXTELL              39.87N 96.30W
05/12/2005                   MARSHALL           KS   LAW ENFORCEMENT

            WATER FLOWING OVER COUNTY ROAD WEST OF AXTELL.

&&

SMB
Local storm report, May 12, 6:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     3 N EVEREST             39.72N 95.42W
05/12/2005  60 MPH           BROWN              KS   TRAINED SPOTTER

&&

SMB
Special weather statement, May 12, 6:03 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
603 PM CDT THU MAY 12 2005

KSZ008-009-020>022-034>037-130003-
CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY AND MANHATTAN
603 PM CDT THU MAY 12 2005

...SEVERE THUNDERSTORM WATCH NUMBER 258 HAS BEEN
CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM
WATCH...

REPUBLIC              WASHINGTON            CLOUD
CLAY                  RILEY                 OTTAWA
GEARY                 DICKINSON             MORRIS

SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH...

ABILENE               JUNCTION CITY         MANHATTAN
CLAY CENTER           CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:11 PM CDTSevere Thunderstorm WarningTOPMarshall18 min
May 12, 2:05 PM CDTSevere Thunderstorm WarningTOPMarshall40 min
May 12, 2:44 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie46 min
May 12, 2:56 PM CDTSevere Thunderstorm WarningTOPDickinson52 min
May 12, 3:19 PM CDTSevere Thunderstorm WarningTOPGeary42 min
May 12, 3:22 PM CDTFlash Flood WarningTOPMarshall3 hr
May 12, 3:45 PM CDTSevere Thunderstorm WarningTOPRiley45 min
May 12, 3:49 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris41 min
May 12, 3:50 PM CDTSevere Thunderstorm WarningTOPNemaha25 min
May 12, 4:14 PM CDTSevere Thunderstorm WarningTOPNemaha61 min
May 12, 4:34 PM CDTFlash Flood WarningTOPNemaha3 hr
May 12, 4:49 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee26 min
May 12, 4:50 PM CDTFlash Flood WarningTOPPottawatomie3 hr
May 12, 5:40 PM CDTFlash Flood WarningTOPMorris3 hr
May 12, 5:49 PM CDTSevere Thunderstorm WarningTOPBrown29 min
May 12, 6:10 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee40 min
May 12, 6:36 PM CDTSevere Thunderstorm WarningTOPJefferson27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.